Washington, 2009

Heavy Snow in Washington, March 7 to 8, 2009

March 7 to 8, 2009 · NWS SEW · 2 events in 2 counties and zones

A Pacific frontal system brought another round of snowfall to the Cascades. A Puget Sound Convergence Zone enhanced snowfall especially at Stevens Pass, producing heavy snow for both the Northern and Central Cascades zones.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

A Pacific frontal system brought another round of snowfall to the Cascades. A Puget Sound Convergence Zone enhanced snowfall especially at Stevens Pass, producing heavy snow for both the Northern and Central Cascades zones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Mar 7, 9:30 AM PST, 30 minutes earlier.

Area forecast discussion, Mar 7, 9:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PST SAT MAR 7 2009

.SYNOPSIS...A STRONG COLD FRONT PASSING THROUGH WESTERN WASHINGTON
THIS MORNING IS USHERING IN A COLD AIR MASS. RAIN WILL TURN TO SNOW
SHOWERS AS COLDER AIR MOVES IN TODAY. COOL AND SHOWERY WEATHER
WILL CONTINUE INTO EARLY NEXT WEEK...WITH DRY WEATHER EXPECTED
MIDWEEK AS AN UPPER LEVEL RIDGE BUILDS ALOFT.

&&

.SHORT TERM...STRONG COLD FRONT CAME CHARGING THROUGH THE COAST
AROUND 12Z THIS MORNING...AND HAS PASSED THROUGH THE INTERIOR THIS
MORNING. LIGHT PRECIPITATION ASSOCIATED WITH THE FRONT...UIL
RECEIVED ABOUT 0.25 INCHES...HAS MOVED OUT OF THE AREA. THE UPPER
TROUGH OVER BRITISH COLUMBIA WILL CONTINUE TO DIG SOUTH OVER THE
REGION TODAY...BRINGING MUCH COLDER AIR INTO THE REGION. FREEZING
LEVELS HAVE ALREADY DROPPED OFF SHARPLY. THE LATEST ON THE SANDPOINT
PROFILER SHOWS A STEEP DROP IN THE FREEZING LEVEL IN THE PAST FEW
HOURS TO ABOUT 700M. DRIER AIR HAS MIXED IN FOR MANY LOCATIONS...
WITH DEWPOINTS ACROSS WESTERN WASHINGTON IN THE 20S AND 30S.

CONVERGENCE NEAR BOEING FIELD QUICKLY FIRED UP AFTER FROPA THIS
MORNING WITH REPORTS OF SNOW ALREADY MIXING IN AT THE AIRPORT. THIS
WILL BE ONE AREA OF CONCERN TO WATCH THROUGH EARLY THIS AFTERNOON.
SURROUNDING AREAS IN THE CENTRAL/SOUTHERN SOUND WILL BENEFIT FROM
SHADOWING OFF THE OLYMPICS...LESSENING THE SHOWER RISK. OTHER AREAS
OF CONCERN FOR SNOW WILL BE NORTH COAST AND WESTERN STRAIT...COLD
AIR CU CAN BE SEEN ON SATELLITE STREAMING TOWARD THE COAST IN STRONG
NORTHWEST FLOW. AS THE AIRMASS CONTINUES TO DESTABILIZE THIS
AFTERNOON...EXPECT SHOWERS TO FILL IN AND SURFACE TEMPERATURES TO
QUICKLY FALL TO AROUND FREEZING IN HEAVIER SHOWERS THIS AFTERNOON.
ALSO... A CLAP OF THUNDER CANNOT BE RULED OUT IN THIS UNSTABLE
ATMOSPHERE. OTHER AREAS TO WATCH WITH BE THE NORTHWEST INTERIOR...
WITH GOOD NORTHWESTERLY FLOW COMING DOWN THE STRAIT OF GEORGIA...
EXPECT SHOWER ACTIVITY TO PICK UP AFTER 21Z WITH A FEW INCHES OF
SNOW POSSIBLE...WITH HIGHER AMOUNTS TOWARDS THE CASCADES. ANOTHER
AREA OF CONVERGENCE MAY START TO FORM LATER THIS AFTERNOON AROUND
THE KING/SNOHOMISH COUNTY LINE. NAM12 DRIFTS THIS CONVERGENCE ZONE
SOUTH OVER SEATTLE METRO AREA TONIGHT...WITH A INCH OR THREE
POSSIBLE.

THE UPPER TROUGH WILL BROADEN OVER THE PACIFIC NORTHWEST SATURDAY
NIGHT... AND CONVERGENCE PRECIP SHOULD COME TO AN END TOMORROW
MORNING. THERE WILL BE A WEAK SFC LOW OFF THE WASHINGTON COAST...AND
COLD FRASER OUTFLOW WILL BEGIN TO PICK UP OUT ON SUNDAY AFTERNOON.
AIRMASS WILL STILL BE COLD AND UNSTABLE...HOPEFULLY WILL BE ABLE TO
PICK OUT MORE DETAILS WITH THIS MORNINGS MESOSCALE MORNING RUNS. AS
LOW DROPS SOUTH ALONG OUR COAST SUNDAY NIGHT..AND FLOW BECOME
INCREASING NORTHERLY...MODELS CONVERGE ON THE IDEA OF SIGNIFICANT
UPSLOPE SNOWS ACROSS THE CENTRAL/EASTERN STRAIT OF JUAN DE FUCA.

IN NORTHERLY FLOW ALOFT ON MONDAY AND FRASER OUTFLOW CONTINUING...
DRIER AIR WILL WORK OVER WESTERN WASHINGTON. HOWEVER...A DISTURBANCE
COMES DOWN THE BACKSIDE OF THE TROUGH OF MONDAY...KEEPING THE THREAT
OF SNOW SHOWERS.

NO CHANGES TO WARNINGS/ADVISORIES/SPECIAL WEATHER STATEMENTS THIS
MORNING.

.LONG TERM...PREV DISCUSSION FOLLOWS...AFTER AN ACTIVE FIRST HALF OF
THE WEEK...THE SECOND HALF IS NOW STARTING TO LOOK BENIGN AS AN
UPPER LEVEL RIDGE BUILDS OVER THE REGION. LOW END CHANCE POPS REMAIN
IN THE FORECAST BUT MAY EVENTUALLY GET WIPED OUT AS A WEAK WARM
FRONT REMAINS NORTH AND WEST OF THE REGION. 500 MB HEIGHTS RISE BACK
INTO THE 560S AND WILL SEE CONDITIONS BACK TO NEAR NORMAL. AS WE
HEAD INTO NEXT WEEKEND...DEEP SOUTHERLY FLOW WILL DEVELOP ACROSS THE
AREA AS A TROUGH DIGS OFF THE COAST...WITH SCATTERED SHOWERS
POSSIBLE. 33

&&

.AVIATION...COLD FRONT PASSED THROUGH LEAVING A
STRONG...COLD...MOIST AND UNSTABLE ONSHORE FLOW IN ITS WAKE. ARRIVAL
OF COLD AIR HIGHLIGHTED WITH A 1800 FT DROP IN THE FREEZING LEVEL
LAST 2 HRS ON OUR PROFILER (AT 17Z 2100 FT). THIS WILL RESULT IN
PLENTY OF SHOWER ACTIVITY THIS AFTERNOON AS WELL AS A COUPLE OF
CONVERGENCE ZONES. THE PSCZ (PUGET SOUND CONVERGENCE ZONE) HAS
DEVELOPED OVER THE CENTRAL SOUND IN THE VCNTY OF KBFI WITH THE SOUTH
EDGE OF PRECIP WITHIN A MILE OR TWO OF KSEA. THIS SHOULD ONLY SHIFT
A BIT FURTHER SOUTH AND AFFECT KSEA OVER THE NEXT SEVERAL HOURS. MAY
SHIFT NORTH A TOUCH THIS AFTERNOON. ANOTHER CONVERGENT BAND SHOULD
DEVELOP OFF VANCOUVER ISLAND AND AFFECT SNOHOMISH COUNTY AND APPEARS
TO BE JUST STARTING TO FORM NEAR KAWO.

WITH THE FREEZING LEVEL DROPPING BELOW 2100 FT...THE PRECIP WILL
CHANGE TO SNOW WITHIN THESE CONVERGENT BANDS OVER THE NEXT HOUR OR
TWO. DURING THE DAYLIGHT HOURS DONT EXPECT TARMAC ACCUMULATIONS BUT
THIS EVENING THROUGH SUNDAY MORNING SNOW ACCUMULATION UNDER THESE
CONVERGENT BANDS IS LIKELY. POSITION OF THESE BANDS IS TOUGH TO DEAL
WITH.

KSEA...TERMINAL WILL BE ON THE SOUTHERN END/EDGE OF THE PSCZ INTO
THIS AFTERNOON WITH A RAIN/SNOW MIX...LIKELY CHANGING TO ALL SNOW
BEFORE NOON. NOT EXPECTING ACCUMULATIONS THROUGH MID AFTERNOON DUE
TO WARM TARMAC AND FILTERED SUN...BUT AS EVENING APPROACHES IF THIS
BAND IS STILL OVERHEAD YOU WILL BEGIN TO ACCUMULATE. AT THAT POINT I
THINK THE PSCZ WILL BE JUST NORTH OF THE TERMINAL THOUGH.

HOWEVER...OVERNIGHT THROUGH 18Z-20Z SUNDAY...THE THREAT EXISTS FOR
THE BAND TO WAFFLE ACROSS THE FIELD AGAIN WHICH COULD RESULT IN A
COUPLE OF INCHES OF SNOW.  WINDS WILL LIKELY BECOME N-NE OVER THE
NEXT SEVERAL HOURS BEFORE POSSIBLY SWITCHING BACK TO SW MID
AFTERNOON.  CERNIGLIA

&&

.MARINE...STRONG ONSHORE GRADIENTS WILL CONTINUE INTO THIS EVENING
IN THE WAKE OF A COLD FRONT THAT PASSED THROUGH THE AREA THIS
MORNING. THE ONSHORE GRADIENTS WILL EASE TONIGHT. HIGH PRES WILL
THEN BUILD OVER SOUTHERN BRITISH COLUMBIA LATE SUN WITH
NORTHEASTERLY OUTFLOW WINDS DEVELOPING SUN NIGHT AND CONTINUING INTO
MON. THE HIGH WILL WEAKEN AND MOVE SOUTH ON TUE.  CERNIGLIA

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING CASCADES.
     WINTER WEATHER ADVISORY NORTH COAST...WESTERN STRAIT...OLYMPIC
     MOUNTAINS...WESTERN WHATCOM AND SKAGIT...EAST PUGET SOUND
     LOWLANDS.
     WIND ADVISORY ADMIRALTY INLET AREA.
PZ...GALE WARNING COAST...ENTIRE STRAIT AND ADMIRALTY INLET.
     SMALL CRAFT ADVISORY REMAINING WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS BEGINNING TONIGHT.

WEATHER.GOV/SEATTLE

FOR THE ENHANCED AFD PLEASE VISIT

WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML (ALL LOWERCASE)

In the hours before

Special weather statement, Mar 7, 5:05 AM PST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
505 AM PST SAT MAR 7 2009

WAZ001-504-507>512-514-517-080100-
SAN JUAN COUNTY-SOUTHWEST INTERIOR-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-ADMIRALTY INLET AREA-
HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
EASTERN STRAIT OF JUAN DE FUCA-CENTRAL COAST-
505 AM PST SAT MAR 7 2009

...SNOW SHOWERS EXPECTED ACROSS THE LOWLANDS THIS WEEKEND...

A STRONG COLD FRONT WILL PASS THROUGH WESTERN WASHINGTON THIS
MORNING BRINING COOL AND UNSTABLE CONDITIONS TO THE REGION.
ONSHORE FLOW WILL INCREASE BEHIND THE COLD FRONT WITH SHOWERS
EXPECTED TODAY AND SUNDAY.

SNOW LEVELS WILL PLUMMET TO NEAR SEA LEVEL THIS AFTERNOON AS
COLDER AIR FILTERS INTO THE REGION...WITH SNOW SHOWERS POSSIBLE.
HEAVIER SHOWERS MAY PRODUCE SNOWFALL ACCUMULATIONS UP TO 1
INCH...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS THE HIGHER HILLS.

COLD WEATHER WITH STAY IN PLACE THROUGH MONDAY...WITH HIGH
TEMPERATURES STRUGGLING TO REACH 40 DEGREES AND LOW TEMPERATURES
BELOW FREEZING.

BE SURE TO LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER
NEWS SOURCE FOR THE LATEST UPDATES ON THIS DEVELOPING WINTER
WEATHER EVENT FOR THIS WEEKEND.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, West Slopes Central Cascades and Passes

When
March 7, 10:00 AM PST to March 8, 12:00 PM PST
Where
West Slopes Central Cascades and Passes forecast zone
Reported by
Other Federal Agency

NWAC station at Stevens Pass recorded 12 inches snowfall in 10 hour period.

Heavy Snow, West Slopes Northern Cascades and Passes

When
March 7, 10:00 AM PST to March 8, 12:00 PM PST
Where
West Slopes Northern Cascades and Passes forecast zone
Reported by
Other Federal Agency

NWAC station at Stevens Pass recorded 12 inches snowfall in 10 hour period.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164060, 164061.